Article Text

Download PDFPDF
Seizures and quinolone antibiotics in children: a systematic review of adverse events
  1. Matthew Neame1,
  2. Charlotte King2,
  3. Andrew Riordan1,
  4. Anand Iyer1,
  5. Rachel Kneen1,
  6. Ian Sinha1,
  7. Daniel B Hawcutt2,3
  1. 1Alder Hey Children’s Hospital, Liverpool, UK
  2. 2Department of Women’s and Children’s Health, Institute of Translational Medicine, University of Liverpool, Liverpool, UK
  3. 3NIHR Alder Hey Clinical Research Facility, University of Liverpool, Liverpool, UK
  1. Correspondence to Dr Matthew Neame, Alder Hey Children’s Hospital, Liverpool, Liverpool L12 2AP, UK; matthewneame{at}nhs.net

Abstract

Background Quinolone antibiotics have a broad spectrum of activity including against Gram-negative organisms (especially Pseudomonas), but their use has been associated with the development of seizures. Our objective was to evaluate the association between the administration of quinolones and seizures for three groups of children: those with epilepsy; those with other CNS disorders; and those without any CNS disorder.

Method We conducted a systematic review of the MEDLINE, EMBASE and CENTRAL databases. Any studies reporting the administration of quinolones to children and including a methodology for identifying or reporting adverse events were identified by two authors who worked independently. Data relating to study characteristics (including population, intervention, comparison and outcome data) and study quality (including the quality of adverse event reporting) were extracted.

Results We identified 140 studies involving 21 884 children. No studies reported involving children with epilepsy and 21 studies reported the involvement of 317 children with CNS disorders. 2/317 (0.63%) children with CNS disorders developed seizures and at least 4/21 567 (0.023%) children without CNS pathology were reported to have developed seizures. The quality of adverse event reporting in included studies was low. Only 8/140 (5.71%) included studies provided details of a methodology for actively identifying adverse neurological events.

Discussion Even for children with CNS disorders the risk of developing seizures in association with the use of quinolones seems to be low. Further evaluations of quinolone use in children should include methodologies for actively identifying and reporting adverse neurological events.

  • neurology
  • adverse effects
  • paediatrics
  • infectious diseases
  • neonatology
View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.